Nebraska, 2019

Damaging Wind in Nebraska, August 23, 2019

August 23, 2019 · NWS CYS · 1 event in 1 county or zone

A severe thunderstorm moved into Kimball and Cheyenne Counties from southeastern Wyoming where it previously dropped large hail stones. An observer in Potter measured a 50 knot wind gust on their personal weather station as the thunderstorm moved over their location.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A severe thunderstorm moved into Kimball and Cheyenne Counties from southeastern Wyoming where it previously dropped large hail stones. An observer in Potter measured a 50 knot wind gust on their personal weather station as the thunderstorm moved over their location.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 23, 4:31 PM MST, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 23, 4:31 PM MST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
531 PM MDT Fri Aug 23 2019

.UPDATE...
Issued at 302 PM MDT Fri Aug 23 2019

Severe Thunderstorm Watch for all of the Nebraska Panhandle and
all counties with exception of Carbon in southeast Wyoming till 10
PM MDT.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 134 PM MDT Fri Aug 23 2019

Based off the latest satellite and radar imagery, a lower cloud
deck across much of the NE Panhandle is slowly eroding as diurnal
cumulus begins to build shaping the area up for another round of
showers and thunderstorms some severe this afternoon. A slight
risk by the SPC with all three main severe types of hail, damaging
winds, and an isolated tornado threat are possible. A watch of
some sort may be warranted later today so keep monitoring
weather.gov/cys for the latest forecast information.

The upper level trough in association with the threat of storms
today will continue eastward with overall deep bulk shear from 30
kt to 45 kt behind it and 10 to 20 knots ahead of it. The slower
storm motion will be sufficient enough to warrant some flooding
concerns as precipitable water values remain under an inch over SE
WY and an inch to 1.2 inches over the NE Panhandle. Strong
surface-based CAPE suggest upwards of 4500 J/kg over SE WY for
strong to severe potential even with daytime highs barely reaching
into the low 80s and higher dewpoints over the west central part
of the Panhandle in the mid 60s. POP and QPF fields were generated
using a blend of the NAMNEST, HRRR, and NBM. Conditions will dry
up and become clearer later this evening.

Fire weather wise, breezy winds and low RHs across western Carbon
County have been persistent and consistent enough to warrant a red
flag warning for FWZ 303 and 304 in western Carbon County till 8
PM MDT tonight. Similar conditions will continue for Saturday and
Sunday with winds on Sunday gusting across Carbon County from the
mid 30s to the low 40s. Those winds coupled with low RH values
will be sufficient for quick fire growth and fire intensity.

.LONG TERM...(Saturday through Thursday)
Issued at 245 AM MDT Fri Aug 23 2019

Latest models/ensembles are in good agreement with a increasing west
to northwest flow aloft as a upper trough over west/central Canada
gradually builds south and east into the north-central CONUS this
weekend into early next week. This system will push a fairly strong
cold front for this time of year south and east into the CWA Sunday
night/early Monday. Scattered showers and isolated thunderstorms will
accompany the frontal passage Sunday night east of the Wyoming Front
Range. The remainder of the long term will be dry, except for widely
scattered showers and thunderstorms from the southeast Wyoming plains
into the Nebraska Panhandle. Temperatures will average 5 to 10 degrees
below seasonal normals.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 527 PM MDT Fri Aug 23 2019

Wyoming TAFS...VFR, with thunderstorms nearby until 03Z producing
wind gusts to 35 knots. IFR at Cheyenne from 08Z to 15Z. Wind
gusts to 25 knots until 03Z, and to 28 knots after 15Z Saturday.

Nebraska TAFS...VFR with a chance of thunderstorms until 04Z
producing wind gusts to 45 knots and IFR visibilities. IFR from
07Z to 15Z. Wind gusts to 29 knots until 04Z, then to 28 knots
after 15Z Saturday.

&&

.FIRE WEATHER...
Issued at 134 PM MDT Fri Aug 23 2019

With a stalled frontal boundary across the region this afternoon,
can expect convective initiation to continue as showers and
thunderstorms have already formed based off of the KCYS radar.
Breezy and dry conditions under threshold levels may be possible
across western Carbon County today though better chances for fire
weather conditions are slated for Saturday and Sunday. Sunday
winds will be stronger gusting up into the mid 40s especially
across Carbon County and RH values in the lower teens will make
for quick fire growth and intensity should any occur. Another cold
front will drop through the region on Monday cooling temperatures
and adding in moisture to raise RH levels and precipitation
chances.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning from 11 AM to 8 PM MDT Saturday for WYZ303>305.

     Fire Weather Watch from Sunday morning through Sunday evening
     for WYZ303>305-309-310.

     Red Flag Warning until 8 PM MDT this evening for WYZ303-304.

NE...None.
&&

UPDATE...WM
SHORT TERM...WM
LONG TERM...MAJ
AVIATION...RUBIN
FIRE WEATHER...WM
Hazardous weather outlook, Aug 23, 2:07 PM MST, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
307 PM MDT Fri Aug 23 2019

NEZ002-003-019>021-054-055-095-096-WYZ101>103-105-110-113>115-
240800-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-Shirley Basin-
North Snowy Range Foothills-Upper North Platte River Basin-
Snowy Range-Laramie Valley-
307 PM MDT Fri Aug 23 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Severe thunderstorm watch is in effect till 10 PM MDT. Scattered
showers and thunderstorms possible with locally heavy rain, large
hail, and damaging winds possible.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Isolated to scattered showers and thunderstorms possible over the
extended period. Some storms may be severe.

.Spotter information statement...

Spotter activation is likely while spotters are encouraged to
relay any hail, winds, damage from winds, and flooding to the
Cheyenne, Wyoming National Weather Service.

WYZ104-109-111-112-240800-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
307 PM MDT Fri Aug 23 2019

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated to scattered showers and thunderstorms possible today.
Most storms will remain below severe thresholds though small hail,
brief heavy rains, and gusty winds likely.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

High fire weather chances Saturday and Sunday. Please see Red Flag
Warning and Fire Weather Watch for further information.

Isolated to scattered showers and thunderstorms possible over the
extended period. Some storms may be severe.

.Spotter information statement...

Spotters are encouraged to relay any hail, winds, damage from
winds, and flooding to the Cheyenne, Wyoming National Weather
Service.

WYZ106>108-116>119-240800-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
307 PM MDT Fri Aug 23 2019

This hazardous weather outlook is for portions of southeast
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Severe thunderstorm watch is in effect till 10 PM MDT. Scattered
showers and thunderstorms possible with locally heavy rain, large
hail, and damaging winds possible.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

High fire danger expected on Sunday with a Fire Weather Watch in
effect.

Isolated to scattered showers and thunderstorms possible over the
extended period. Some storms may be severe.

.Spotter information statement...

Spotter activation is likely while spotters are encouraged to
relay any hail, winds, damage from winds, and flooding to the
Cheyenne, Wyoming National Weather Service.

In the hours before

Special weather statement, Aug 23, 5:32 PM MST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
632 PM MDT Fri Aug 23 2019

NEZ019-020-054-095-096-WYZ102-108-117>119-240100-
Kimball NE-Scotts Bluff NE-North Sioux NE-South Sioux NE-Banner NE-
Goshen County WY-Central Laramie County WY-
South Laramie Range Foothills WY-East Laramie County WY-
Niobrara County WY-
632 PM MDT Fri Aug 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SCOTTS BLUFF...WESTERN KIMBALL...
BANNER...SOUTHWESTERN SIOUX...SOUTHEASTERN NIOBRARA...EASTERN GOSHEN
AND EASTERN LARAMIE COUNTIES UNTIL 700 PM MDT...

At 632 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Jay Em to near Morrill to 6 miles
northeast of La Grange. Movement was northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Scottsbluff, Torrington, Gering, Mitchell, Terrytown, Pine Bluffs,
Morrill, Lingle, La Grange, Lyman, Burns, Albin, Yoder, Oliver
Campground, Wildcat Hills State Recreation Area, Stegall, Panorama
Point, Wildcat Hills Campground, Hawk Springs and Prairie Center.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 375 and 402.
 Interstate 80 in Nebraska between mile markers 1 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of Nebraska...and southeastern and east central
Wyoming.

LAT...LON 4112 10463 4147 10421 4158 10434 4192 10433
      4259 10447 4267 10390 4214 10356 4164 10353
      4144 10356 4123 10376 4100 10401 4100 10475
TIME...MOT...LOC 0032Z 234DEG 24KT 4250 10431 4201 10401 4168 10405

Mokry
Special weather statement, Aug 23, 5:45 PM MST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
645 PM MDT Fri Aug 23 2019

WYZ101-104-105-240115-
Shirley Basin-Converse County Lower Elevations-Ferris/Seminoe/Shirley
Mountains-
645 PM MDT Fri Aug 23 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CARBON...
NORTHWESTERN ALBANY AND SOUTHWESTERN CONVERSE COUNTIES...

At 645 PM MDT, a strong thunderstorm was located near Shirley Basin,
or 29 miles south of Casper, moving north at 30 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Shirley Basin.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Cheyenne.

LAT...LON 4273 10602 4272 10602 4271 10606 4244 10604
      4244 10602 4232 10602 4222 10634 4243 10642
      4243 10606 4248 10605 4272 10607
TIME...MOT...LOC 0045Z 174DEG 25KT 4242 10617

Braun
Special weather statement, Aug 23, 5:57 PM MST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
657 PM MDT Fri Aug 23 2019

NEZ020-054-WYZ118-119-240145-
Kimball-Banner-Central Laramie County-East Laramie County-
657 PM MDT Fri Aug 23 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT KIMBALL...SOUTHERN
BANNER AND SOUTHEASTERN LARAMIE COUNTIES...

At 657 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles south of Harrisburg to near
Hereford. Movement was east at 45 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

Locations impacted include...
Kimball, Pine Bluffs, Burns, Dix, Albin, Oliver Campground, Oliver
Reservoir, Kimball Airport, Panorama Point, Carpenter and Bushnell.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 381 and 402.
 Interstate 80 in Nebraska between mile markers 1 and 34.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Cheyenne.

LAT...LON 4147 10413 4148 10338 4120 10339 4100 10361
      4101 10463
TIME...MOT...LOC 0057Z 270DEG 39KT 4143 10380 4102 10424

Braun
Special weather statement, Aug 23, 6:11 PM MST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
711 PM MDT Fri Aug 23 2019

WYZ101-103-240200-
Converse County Lower Elevations-North Laramie Range-
711 PM MDT Fri Aug 23 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CONVERSE COUNTY...

At 710 PM MDT, a strong thunderstorm was located near Deer Creek, or
21 miles northwest of Douglas, moving northeast at 30 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Glenrock, Rolling Hills, Rolling Hills Estates and Deer Creek.

This includes Interstate 25 in Wyoming between mile markers 156 and
167.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4275 10583 4289 10597 4318 10555 4298 10532
TIME...MOT...LOC 0110Z 230DEG 28KT 4288 10578

Braun
Special weather statement, Aug 23, 6:48 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
748 PM MDT Fri Aug 23 2019

NEZ020-054-WYZ119-240230-
Kimball-Banner-East Laramie County-
748 PM MDT Fri Aug 23 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN CHEYENNE...
KIMBALL...BANNER AND SOUTHEASTERN LARAMIE COUNTIES...

At 748 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southeast of Wildcat Hills State
Recreation Area to near Pawnee Buttes. Movement was northeast at 60
mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Kimball, Pine Bluffs, Dix, Oliver Campground, Oliver Reservoir,
Kimball Airport, Harrisburg, Panorama Point and Bushnell.

This includes Interstate 80 in Nebraska between mile markers 1 and
35.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4100 10416 4165 10380 4164 10337 4115 10338
      4112 10337 4100 10344
TIME...MOT...LOC 0148Z 229DEG 52KT 4162 10360 4085 10404

Braun
Special weather statement, Aug 23, 7:10 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
810 PM MDT Fri Aug 23 2019

NEZ021-054-055-240300-
Kimball-Cheyenne-Morrill-
810 PM MDT Fri Aug 23 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CHEYENNE...KIMBALL AND
MORRILL COUNTIES...

At 810 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles southwest of Alliance Airport to
13 miles northeast of Pawnee Buttes. Movement was southeast at 35
mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Sidney, Kimball, Bridgeport, Bayard, Potter, Dalton, Dix, Gurley,
Brownson, Northport, Chimney Rock State Park, Bridgeport State
Recreation Area, Angora, Lorenzo, The Intersection Of Highway 385 And
92, Kimball Airport, Court House And Jail Rocks, Sidney Airport,
Redington and South Bayard Junction.

This includes Interstate 80 in Nebraska between mile markers 14 and
63.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4139 10363 4139 10336 4171 10336 4200 10313
      4200 10281 4195 10267 4179 10268 4174 10266
      4143 10264 4101 10297 4100 10396
TIME...MOT...LOC 0210Z 307DEG 32KT 4197 10293 4091 10375

Braun

The radar

The Cheyenne radar (KCYS), 126 km away, was scanning. The volume nearest the first event began at 02:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
August 23, 7:44 PM MST
Where
Cheyenne County, 1.25 mi ENE of Potter
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.230, -103.300

Observer's personal use weather station measured the reported wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842497.